Authors' replyBMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7034.847 (Published 30 March 1996) Cite this as: BMJ 1996;312:847
EDITOR,—M J Shield and S V Morant agree with us about the usefulness of deriving values for the number of patients needed to be treated with misoprostol to prevent serious upper gastrointestinal complications associated with non-steroidal anti-inflammatory drugs. We disagree, however, with their criticism of our exclusion of gastrointestinal haemorrhage from the number needed to treat analysis in our editorial. This approach was justified as misoprostol does not significantly reduce the incidence of gastrointestinal bleeding.1 Data so far presented support the application of the number needed to treat calculation to only the less common complications of perforation and gastric outlet obstruction.
Furthermore, halving the derived value for the number needed to treat for the six month data to obtain an annualised figure seems inappropriate. To extend the data beyond their validity in this way is misleading. Similarly, the calculated annualised rate of serious gastrointestinal complications induced by non-steroidal anti-inflammatory drugs may also be inaccurate.
The additional data provided by Shield and Morant—the number needed to treat in two age groups—are useful. As Silverstein et al do not indicate that the misoprostol and placebo groups had been stratified with regard to cardiovascular disease,1 we are uncertain about the accuracy of the number of patients with prior cardiovascular disease who need to be treated to prevent one serious event.
Since misoprostol prevents only perforation and gastric outlet obstruction it would be useful to identify risk factors for these events in isolation from gastrointestinal bleeding to define the subgroups of users of non-steroidal anti-inflammatory drugs who are most likely to benefit from misoprostol.
Finally, prophylactic treatments that are routinely used are on the whole well tolerated, and it must be remembered that 42% of patients stopped taking misoprostol because of side effects.1
Log in using your username and password
Log in through your institution
Sign up for a free trial